Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

How is lactose intolerance and GERD treated ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
I am a Software Professional (Male) aged 33. I never used to smoke. I used to take alcohol very occasionally once a month or so till July 2010.
I started having early morning nausea and vomitting in July 2010. I consulted gastro specialists and they have done all possible blood & stool tests and Endoscopy, HIDA scan, Ultrasound etc and everything was normal and they have not able to find the root cause or cure the problem. Have taken medicines like
Nexium, Pantaprazole which was advised for 4-8 weeks and when I take that symptoms seem just little OK, but not fully cured. Once i stopped taking those medicines, I get the problem back. I haven't taken alcohol for 12 months now and I have changed diet as well (very light dinner 3-4 hours before going to bed) and still it didnt help. I have lost 12 pounds in this 1 year now.
Height: 5' 10'' Weight: July 2010 - 132 lbs, Now - 120 lbs.
Am still suffering from severe heartburn everyday in the morning. The heartburn and nausea slowly subsides in the afternoon and evening and I am
little better after that. But morning it is really horrible. I also have constant stomach growling and bloating most of the times throughout the day. What can i do ?
Posted Wed, 2 May 2012 in Digestion and Bowels
Answered by Dr. Naveen Kumar 2 hours later

Thanks for the query

The symptoms you are having could be due to multiple associated problems such as Stress, Indigestion, Lactose intolerance and Gastro Esophageal Reflux Disease (GERD).

To discuss it in detail:
1.     Heart burn, stomach growling and bloating of the abdomen are the symptoms of indigestion and acid reflux into the esophagus. As you had mentioned that you were on Nexium and Pantoperazole for 4-8 weeks, this would have been sufficient enough to reduce the amount of acid production, but will not reduce the stomach growling and bloating. A Prokinetic (such as Domperidone) is also required along with the above medicine, as this will increase the gastrointestinal peristalsis and further increase pressure on the lower esophageal sphincter, thereby stimulating gastrointestinal motility, accelerating gastric emptying, and improving gastro-duodenal coordination.

2.     Avoid dairy products as certain individuals who are having lactose intolerance can develop bloating of the abdomen due to accumulation of gases.

3.     Control and reduce stress, people in the software and health industry are exposed to undue stress which is the principal cause for all the above problems.

Few Tips to control this problem:

a.     Drink a glass of water as soon as you get up from the bed, this will clear off the regurgitated acid in the esophagus and reduces the heart burn.
b.     Avoid excess coffee/tea/dairy products/coconut/pulses/wheat products/fizzy drinks/citrus fruits for few days.
c.     Consume plenty of XXXXXXX leafy vegetables, fruits and other XXXXXXX sources of roughage.
d.     Exercise every day; this is help in strengthening the lower esophageal sphincter.
e.     Avoid stress.
f.     Take frequent small meals, do not fast.
g.     Use a thicker pillow and try to lie on the left side when you go to sleep, as these measures will prevent acid regurgitating into the esophagus.
h. You can restart with either of those medicines (Nexium or Pantoperazole) which you had taken before along with a prokinetic after consulting your doctor.

Hope I have answered your query, if you have any more doubts you are welcome.

Dr. Naveen Kumar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor